Case 2. Systemic Lupus Erythematosus
a. Type III Autoimmune Reaction
A fifteen year old girl developed myalgias (muscle pain), painful and swollen joints, and low grade fevers and was found to have a positive anti-nuclear antibodies (ANA) test. Kidney function is normal . She was given a dignosis of SLE and treated with hydroychloroquin (an anti-malarial), azathioprine (a nucleoside analog), and prednisone (a corticosteroid). Three years later, she developed alopecia (hair loss) and a red, ulcerating rash of the legs. A skin biopsy was reported to be “consistent with lupus”. The skin lesions resolved when the dose of prednisone was increased. For the next five years, her lupus remained well controlled with hydroxychloroquine and intermittent low-dose prednisone until she moved to another state and was unable to continue her health insurance. Several months after stopping all of her medications, vasculitic skin lesions recurred on the legs, and she developed a rash on the face. Laboratory testing revealed that her creatinine (a measure of renal function) was now abnormally elevated at 3.4 mg/dl (normal 1.0 mg/dl), her albumin was low, and her urine tested positive for protein (proteiuria, >300mg/dl) and blood (hematuria). Microscopic examination revealed seven erythrocytes per high-power field.